Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Aberdeen, SD

June 26, 1998Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 1998, 11:55 AM CDT for Campbell County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 11:55 AM CDT (16:55 UTC)
Expired
Jun 26, 1998, 12:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Campbell County, SD

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:30 PM CDTHail 1.75Herreid, SDGolfball size hail combined with strong winds of over 50 miles an hour lasted for nearly one half hour. One hundred percent of the crops in the area were destroyed. Some paint was stripped off a farmhouse along with a lot of structural damage to outbuildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:53 PM CDT, 15 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CDT, 15 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Special weather statement, Jun 26, 11:40 AM CDT, 15 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK
Special weather statement, Jun 26, 11:40 AM CDT, 15 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:04 PM CDTSevere Thunderstorm WarningABRCorson, Walworth61 min
Jun 26, 12:41 PM CDTSevere Thunderstorm WarningABRCampbell49 min
Jun 26, 12:47 PM CDTTornado WarningABRCampbell, McPherson63 min
Jun 26, 3:14 PM CDTTornado WarningABREdmunds, McPherson36 min
Jun 26, 3:15 PM CDTTornado WarningABREdmunds, McPherson35 min
Jun 26, 3:30 PM CDTTornado WarningABRBrown30 min
Jun 26, 3:43 PM CDTFlash Flood WarningABRCorson6 hr
Jun 26, 3:57 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jun 26, 3:59 PM CDTSevere Thunderstorm WarningABRBrown51 min
Jun 26, 4:18 PM CDTTornado WarningABRBrown47 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter62 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRSully62 min
Jun 26, 4:49 PM CDTFlash Flood WarningABRCampbell6 hr
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningABRBrown49 min
Jun 26, 5:33 PM CDTTornado WarningABRBrown47 min
Jun 26, 5:37 PM CDTTornado WarningABRDay48 min
Jun 26, 5:52 PM CDTTornado WarningABRHand48 min
Jun 26, 5:52 PM CDTTornado WarningABRHand53 min
Jun 26, 6:00 PM CDTTornado WarningABRMarshall50 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningABRDay62 min
Jun 26, 6:46 PM CDTSevere Thunderstorm WarningABRBrown, Marshall64 min
Jun 26, 6:57 PM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.